[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1952

UNTOWARD EFFECTS ON THE STOMACH OF CORTICOTROPIN AND CORTISONE

AMA Arch Intern Med. 1952;90(3):281-283. doi:10.1001/archinte.1952.00240090002001
Abstract

ALTHOUGH much has been written about the untoward reactions which may follow the administration of corticotropin (ACTH) and cortisone, gastrointestinal complications seem to be rare. In Thayer's recent analysis,1 for example, of 66 patients who had been treated with these agents, only one complained of postprandial epigastric distress, which disappeared when corticotropin therapy was stopped. Nonetheless, a severe gastrointestinal disturbance may occasionally be caused by corticotropin or cortisone:

A middle-aged man had severe rheumatoid arthritis which prevented him from carrying on his work. Cortisone was given in full doses in the hope of relieving his pain. He had never had any stomach trouble before but, while receiving cortisone, soon had epigastric distress followed by a large hematemesis. There was high gastric acidity (histamine), and the roentgenogram showed a typical ulcer on the lesser curvature with a crater nearly 1 cm. deep. Cortisone administration was promptly discontinued, the epigastric distress subsided,

First Page Preview View Large
First page PDF preview
First page PDF preview
×